Alert archive / Virginia / Gale Warnings in 2012

Gale Warning 6, NWS Baltimore/Washington

February 10, 2012

NWS Baltimore/Washington issued this gale warning at Feb 10, 2012, 12:29 PM EST. It took effect at Feb 11, 2012, 5:32 PM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2012, 12:29 PM EST (17:29 UTC)
In effect from
Feb 11, 2012, 5:32 PM EST
Expired
Feb 12, 2012, 12:30 PM EST
In force
19 hr
Issued by
NWS Baltimore/Washington

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Feb 10, 11:00 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 10, 11:00 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EST FRI FEB 10 2012

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT OFF THE COAST THIS AFTERNOON. LOW PRESSURE
WILL DEVELOP ALONG THE SOUTHEAST COAST THIS EVENING AND TRACK
NORTHEASTWARD. A COLD FRONT ACROSS SOUTHERN CANADA WILL TRACK INTO
THE MID ATLANTIC EARLY SATURDAY BRINGING COLDER AIR TO THE REGION
THROUGH EARLY NEXT WEEK. MODERATING TEMPERATURES ARE EXPECTED BY THE
MIDDLE OF THE WEEK AS HIGH PRESSURE MOVES OFF THE COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...

HIGH PRES HAS MOVED OFF THE COAST. THE ARCTIC AIR COLD FNT...WHICH
HAS BEEN ON THE MDL HORIZON SINCE EARLY LAST WK..IS NOW STRETCHING
ACROSS SRN QUEBEC INTO NRN IL. AT SAME TIME A SHORT WV IS MOVING
ACROSS ERN TX...BRINGING RAFL TO THE SRN MS VLLY. 12Z IAD/RNK
SNDGS SHOW WEAK WAA IN THE LO LVLS. SWLY FLOW DEVELOPING OUT
AHEAD OF BOTH SYSTEMS WILL ADVECT MILDER AIR INTO THE MID ATLANTIC
TDA. DESPITE INCREASING CLOUD COVER LATE THIS AFTN...MAX TEMPS
SHOULD RISE WELL INTO THE 40S...PSBLY 50 ACROSS CENTRAL VA AND SRN
MD...EXCEPT FOR THE COOLER RIDGE TOPS OF THE POTOMAC HIGHLANDS.

PRVS DSCN...

ISENTROPIC LIFT IN THE LLVLS INCREASE LATE THIS AFTN AHEAD OF THE
APPROACHING TROUGH. HAVE MADE MINOR UPWARD ADJUSTMENTS TO THE POPS
THIS AFTN FROM THE BLUE RIDGE-WWD. GIVEN THE WARM TEMPS IN THE
BOUNDARY LAYER...PRECIP SHOULD BE RAIN EVERYWHERE EXCEPT FOR A
RA-SN MIX ACROSS THE FAR WRN RIDGES ABOVE 2 KFT.

NUMERICAL MODEL GUIDANCE CONTINUES TO SHOW A COMPLEX WEATHER PATTERN
SHAPING UP FOR TNGT. AN ARCTIC COLD FRONT ASSOCIATED WITH THE NRN
STREAM TROUGH WILL PROGRESS EWD TOWARD THE WRN SIDE OF THE
APPALACHIANS TNGT...WHILE THE WEAKER SRN STREAM SYSTEM MOVES
ACROSS THE SE STATES. AS THESE TWO SYSTEMS START TO PHASE...A
SECONDARY LOW DEVELOPS NEAR THE CAROLINA COAST THIS EVE. IT
APPEARS THESE TWO SYSTEMS DO NOT TRULY PHASE UNTIL THE COASTAL LOW
PASSES TO OUR NORTH AND EAST. THEREFORE...THE COASTAL LOW IS
EXPECTED TO TAKE A MORE OFFSHORE TRACK THAT KEEPS THE HEAVIEST
PRECIP EAST OF THE CHSPK BAY. MODELS DUE SHOW WEAK FORCING VIA
ISENTROPIC LIFT AND LLVL FRONTOGENESIS OVER THE CWA AS MOISTURE
STREAMS NWD AHEAD BOTH SYSTEMS. THEREFORE...LGT PRECIP IS EXPECTED
ACROSS THE AREA.

PRECIP IS EXPECTED TO START OFF AS RAIN THIS EVE...BEFORE MIXING WITH
AND EVENTUALLY TRANSITIONING TO ALL SNOW FROM NW TO SE TNGT. SIMILAR
TO THE EVENT ON WED...SFC TEMPERATURES START OUT FAIRLY WARM.
ATTM...EXPECT THE RA/SN LINE TO BE NEAR THE BLUE RIDGE BY
MIDNIGHT...WITH SNOW OVER POTOMAC HIGHLANDS/ERN WV/WRN MD AND
RAIN ALONG THE I-95 CORRIDOR. PRECIP IS THEN FORECASTED TO CHANGE
OVER TO SNOW LATE TNGT ACROSS THE NRN/WRN SUBURBS OF DC AND
BALTIMORE. THE HIGHEST SNOWFALL ACCUMULATIONS WILL BE WELL NORTH
AND WEST OF THE CITIES. GIVEN THE LGT QPF TNGT AND MARGINAL SFC
TEMPS...GENERALLY NOT MUCH MORE THAN AN INCH TO PERHAPS TWO INCHES
IN THE POTOMAC HIGHLANDS AND NEAR THE MASON-DIXON LINE IS
POSSIBLE. THE LIKELIHOOD FOR TWO INCHES OF SNOW IS NOT HIGH
ENOUGH TO ISSUE A SECOND PERIOD ADVISORY. PRECIP MAY CHANGE OVER
TO A WET SNOW IN THE CITIES...BUT THE GROUND WILL LIKELY BE TOO
WARM FOR SNOW TO ACCUMULATE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

WE HV ISSUED A WINT STORM WTCH FOR THE WRN SLOPES OF THE ALLEGHENY
HIGHLANDS FOR SAT AND SUN. LAKE ERIE TEMPS RANGE FM 35 TO 39.
NATL ICE CENTER ANLYS SHOWS LTL-TO-NO ICE CVR...FAIRLY UNUSUAL FOR
ERLY FEB...HENCE THE LAKE EFFECT/UPSLOPE SNOW PRODUCTION MECHANISM
SHOULD BE AT FULL FORCE DURG THE DAY SAT. 8" OR MORE PSBL BY THE
TIME THE NWRLY FLOW DIMINISHED SUN AFTN/EVE.

PRVS DSCN...

UPPER TROUGH INITIALLY OVER THE GREAT LAKES AND OHIO VALLEY SAT
MORNING WILL PROGRESS EWD AND REACH THE CWA BY SAT EVENING. AS THE
TROUGH APPROACHES...LOW PRESSURE WILL DEVELOP OFFSHORE EAST OF THE
HAMPTON ROADS REGION AND RAPIDLY STRENGTHEN AS IT TRAVERSES THE
GULF STREAM WATERS. PRIMARY DIFFERENCES IN MODELS AT THIS TIME ARE
HOW QUICKLY THE LOW ORGANIZES SAT MORNING AND HOW MUCH
PRECIPITATION WRAPS AROUND THE BACK SIDE OF THE LOW. GENERAL
CONSENSUS IS THAT MOST PRECIP DIRECTLY ASSOCIATED WITH THE SURFACE
LOW WOULD FALL ACROSS SERN VA AND EAST OF CHESAPEAKE BAY...BUT
THERE MAY BE ENOUGH LIFT ASSOCIATED WITH THE UPPER TROUGH TO
GENERATE PRECIP WEST OF THE BAY AS WELL. AS THIS POINT...LIMITING
POPS TO CHANCE OVER MOST OF THE CWA EAST OF THE MOUNTAINS...EXCEPT
SOME AREAS NEAR CHES BAY IN THE MORNING WHERE LIKELY POPS ARE
FORECAST. UNCERTAINTY OVER TEMPERATURES ALSO LIMITS CONFIDENCE IN
P-TYPE...BUT GENERAL TREND INDICATES RAIN/SNOW MIX POTENTIAL EAST
OF THE BLUE RIDGE IN THE MORNING...THEN CHANGING TO RAIN...THEN
BACK TO A MIX LATE IN THE DAY.

FURTHER WEST OVER THE POTOMAC HIGHLANDS...STRONG NORTHWESTERLY WINDS
DEVELOP DURING THE DAY ENHANCING POTENTIAL FOR ACCUMULATING UPSLOPE
SNOWFALL. FORECAST SOUNDINGS INDICATE STEEP LAPSE RATES DEVELOPING
AT LOW LEVELS. WIND DIRECTION SHOULD BE FAVORABLE FOR ADVECTING
MOISTURE FROM THE GREAT LAKES. AT THIS POINT...SNOWFALL SHOULD BE
LESS THAN WINTER STORM WARNING CRITERIA...BUT THIS WILL NEED TO BE
EVALUATED WITH ADDITIONAL MODEL RUNS FOR POTENTIAL OF HIGHER SNOW
AMOUNTS.

SIGNIFICANT ARCTIC AIR ENTERS THE MID-ATLANTIC BEHIND THIS SYSTEM.
THE LOW WILL PUSH FARTHER OFFSHORE SATURDAY NIGHT WITH DRY WEATHER
EXPECTED...EXCEPT POSSIBLY OVER THE POTOMAC HIGHLANDS WHERE UPSLOPE
SNOW MAY LINGER. TEMPS DROP INTO THE TEENS TO LOW 20S OVER MOST OF
THE REGION...WITH POTENTIAL FOR SINGLE-DIGIT LOWS IN HIGHER
ELEVATIONS. GUSTY WINDS ARE EXPECTED MOST OF THE NIGHT...WITH
POTENTIAL FOR SINGLE-DIGIT WIND CHILLS OVER LOWER ELEVATIONS AND
SUB-ZERO WIND CHILLS OVER HIGHER ELEVATIONS. SOME RIDGE TOPS MAY EVEN
SEE WIND CHILLS BELOW -10 AT TIMES EARLY SUNDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

HIGH PRESSURE RETURNS MONDAY AND MONDAY NIGHT...WITH DRY WEATHER AND
DIMINISHING WINDS EXPECTED. DOWNSLOPE FLOW MONDAY WILL HELP TEMPS
RETURN TO NORMAL. NEXT OPPORTUNITY FOR PRECIP WILL BE MONDAY NIGHT
OVER WESTERN PORTIONS OF THE CWA...THEN TUESDAY AND TUESDAY NIGHT
FOR THE REMAINDER...WITH THE POTENTIAL FOR WEAK LOW PRESSURE PASSING
THROUGH THE REGION.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS AND LGT SLY FLOW TDA. CLOUD COVER WILL INCREASE
THIS AFTN...THEN CIGS WILL LOWER THIS EVE AS A COLD FRONT
APPROACHES FROM THE WEST. PRECIP WILL BE RA THIS EVE.
HOWEVER...COLDER AIR MOVING IN FROM THE WEST WILL CAUSE RA TO MIX
WITH SNOW LATE TNGT. A TRANSITION TO ALL SNOW IS LIKELY AT MRB AROUND
MIDNIGHT AND IAD/BWI SOMETIME DURING THE ERY MRNG. THE TIMING OF A
CHANGE OVER IS STILL A LITTLE UNCERTAIN ATTM. IFR CIGS/VSBYS ARE
LIKELY WITH SNOW.

PERIODS OF SUB-VFR CONDS PSBL SATURDAY WITH RAIN OR A RAIN/SNOW
MIX. GUSTY WINDS DVLP BY SAT AFTERNOON...WITH POTENTIAL FOR GUSTS
EXCEEDING 30 KTS LATE AFTERNOON INTO THE EVENING.

VFR LIKELY SUNDAY WITH GUSTY NW WINDS CONTINUING.

VFR LIKELY MONDAY WITH LIGHT WINDS. OCCASIONAL SUB-VFR PSBL TUESDAY.

&&

.MARINE...
SLY WINDS TDA WILL BE LGT...EXCEPT FOR CHANNELED FLOW LEADING TO
HIGHER GUSTS UPWARDS OF 15 KT IN THE MAIN STEM OF THE MD CHSPK
BAY. A COASTAL LOW WILL DEVELOP ALONG THE CAROLINA COAST THIS EVE
BEFORE TRACKING NEWD AND WELL OFF THE DELMARVA COAST LATE TNGT.
PRECIP WILL OVERSPREAD THE AREA AS A RESULT.

SMALL CRAFT ADVISORY CONDITIONS WILL START BY SATURDAY MORNING AS
LOW PRESSURE STRENGTHENS OVER THE ATLANTIC JUST OFFSHORE. GALES
WILL BE LIKELY OVER PORTIONS OF THE WATERS BY SATURDAY AFTERNOON
AND CONTINUING INTO SUNDAY WITH GUSTY NW FLOW BEHIND THE SYSTEM.
CONDITIONS IMPROVE GRADUALLY SUNDAY NIGHT...BUT SCA GUSTS WILL BE
POSSIBLE INTO MONDAY MORNING. THEN SUB-SCA CONDITIONS BY MONDAY
AFTERNOON AND CONTINUING THROUGH TUESDAY WITH HIGH PRESSURE OVER
THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR MDZ501.
VA...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR VAZ503.
WV...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EST SATURDAY FOR
     ANZ530>543.

&&

UPDATE...WOODY!
PRVS...JRK/KCS
Hazardous weather outlook, Feb 10, 10:11 AM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 AM EST FRI FEB 10 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1011 AM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW OVERNIGHT AS COLDER AIR MOVES INTO THE
REGION. LIGHT SNOWFALL ACCUMULATIONS WILL LIKELY BE LIMITED TO THE
NORTHERN AND WESTERN SUBURBS OF WASHINGTON DC AND BALTIMORE LATE TONIGHT.
PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS SATURDAY. THIS WILL
LIKELY BE EXTENDED THROUGH SUNDAY. A GALE WARNING MAY BE NEEDED
FOR PORTIONS OF THE WATERS LATE SATURDAY AND SUNDAY.

A WIND ADVISORY MAY ALSO BE NEEDED OVER LAND AREAS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1011 AM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST TONIGHT AS
COLDER AIR MOVES INTO THE REGION. LIGHT SNOWFALL ACCUMULATIONS
ARE LIKELY NORTH AND WEST OF INTERSTATE 95. THERE STILL REMAINS
SOME UNCERTAINTY REGARDING THE TIMING OF THE TRANSITION TO
SNOW...WHICH WILL DETERMINE SNOWFALL AMOUNTS. PLEASE CONTINUE TO
MONITOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE WESTERN SLOPES OF THE
ALLEGHENY HIGHLANDS. ACCUMULATING SNOWFALL IS EXPECTED SATURDAY
INTO SUNDAY AS COLDER AIR PUSHES INTO THE REGION. BY SUNDAY
AFTERNOON 8 INCHES OR MORE OF SNOWFALL IS POSSIBLE.

THE COMBINATION OF THE COLD AIR AND GUSTY WINDS MAY CAUSE WIND
CHILLS TO DROP TO BELOW ZERO OVER HIGHER ELEVATIONS OF THE POTOMAC
HIGHLANDS SATURDAY NIGHT AND SUNDAY MORNING.

A WIND ADVISORY MAY ALSO BE NEEDED SATURDAY AFTERNOON AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:37 AM ESTSmall Craft AdvisoryLWX38 hr
Feb 10, 9:53 AM ESTWinter Storm WatchLWXHighland4 hr
Feb 10, 1:56 PM ESTWinter Storm WarningLWXHighland47 hr
Feb 10, 1:56 PM ESTWinter Weather AdvisoryLWXFrederick, Highland, City of Winchester29 hr

Nearby

Gale Warnings in Virginia, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.